Kansas, 2005

Flash Flooding in Kansas, June 3, 2005

June 3, 2005 · NWS GLD · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 1:20 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 3, 1:20 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT FRI JUN 3 2005

.DISCUSSION...FORECAST FOCUS TONIGHT THROUGH SATURDAY INCLUDE
AREAL COVERAGE AND AMOUNT OF PRECIPITATION AND SMALL THREAT FOR
LOCALLY HEAVY RAIN AND ITS IMPACT ON STREAMS AND CREEKS (MAINLY
ACROSS EASTERN AND NORTHERN PORTIONS OF THE TRI-STATE AREA).

AT 20Z LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH
NORTH AND A BIT WEST FROM STRONG VORT MAX LIFTING INTO OKLAHOMA
PANHANDLE. FRONT RANGE CONVECTION REMAINS JUST NOW PUSHING ONTO
THE PLAINS.

TONIGHT-SATURDAY...STRONG VORT MAX CURRENTLY OVER NORTHERN TEXAS
MOVES THROUGH THE EASTERN 1/3 OF THE AREA OVERNIGHT WHILE ANOTHER
TO OUR WEST MOVES IN AFTER MIDNIGHT. WILL KEEP LIKELY POPS OVER
MUCH OF THE AREA THROUGH MIDNIGHT THEN DECREASE THEM A BIT AS THE
TEXAS WAVE MOVES OUT OF THE AREA. FOR SATURDAY...REST OF THE WAVE
TO OUR WEST MOVES THROUGH WITH UPPER TROUGH AXIS OVERHEAD. COLD
FRONT ALSO MOVES THROUGH WITH A NORTHWEST WIND. THROUGH THE
MORNING HOURS PRECIP LOOKS CONFINED TO AREAS BEHIND THE FRONT BUT
AS WE GET A BIT OF HEATING AND MORE INSTABILITY CANT ARGUE AGAINST
LIKELY POPS ACROSS THE AREA DURING THE AFTERNOON.

SATURDAY NIGHT-SUNDAY...WILL KEEP SOME POPS THROUGH MIDNIGHT
SATURDAY NIGHT BEFORE MAIN ENERGY AND MOISTURE LEAVES THE AREA
AFTERWARD. FOR SUNDAY WEAK UPPER RIDGING TAKES HOLD AS WELL AS A
WARMING TREND.

SUNDAY NIGHT-MONDAY NIGHT...FORECAST LOOKS DRY AS WE ARE UNDER
SOUTHWEST FLOW ALOFT AHEAD OF LARGE UPPER TROUGH CENTERED OVER THE
PACIFIC NORTHWEST.

IN THE EXTENDED PERIODS (TUESDAY-FRIDAY)...UPPER TROUGH SLOWLY
LIFTS ACROSS THE AREA BUT REMAINS AN OPEN SYSTEM THROUGH THE
PERIOD. THERE IS SOME AGREEMENT BETWEEN THE CURRENT AND PREVIOUS
RUNS OF THE GFS/DGEX IN THAT A COLD FRONT MOVES THROUGH TUESDAY
NIGHT WITH ANOTHER SHOT OF COLDER AIR THURSDAY. IN FACT...850
TEMPS FROM THE GFS/DGEX ARE IN THE 50S WHICH WOULD ONLY SUPPORT
60S FOR HIGHS...LOWER THEN CURRENTLY ADVERTISED. PRECIPITATION
CHANCES LOOK RATHER SLIM UNTIL WEDNESDAY NIGHT/THURSDAY MORNING
WHEN A DISTURBANCE EJECTS FROM THE SOUTHWEST AND ACROSS THE AREA.
THE AREA REMAINS UNDER SOUTHWEST FLOW AND EJECTING WAVES THROUGH
THE REST OF THE WORKWEEK LEADING TO A SLIGHT CHANCE TO CHANCE OF
PRECIP EACH DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 3, 9:53 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT FRI JUN 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1053 AM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA AGAIN THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO
DEVELOP FIRST EAST OF A MCCOOK TO TRIBUNE LINE IN RESPONSE TO A
DISTURBANCE LIFTING OUT OF THE TEXAS PANHANDLE. OTHER STORMS WILL
DEVELOP LATER IN THE AFTERNOON OVER THE PLAINS OF EASTERN COLORADO
AND MOVE INTO WESTERN PORTIONS OF THE TRI STATE AREA THIS EVENING.

WIND SHEAR AND INSTABILITY ARE SOMEWHAT MORE LIMITED THAN YESTERDAY.
DENSE HIGH CLOUDS OVER THE AREA WILL ALSO LIMIT THE AMOUNT OF
SURFACE HEATING. NONETHELESS...A FEW STORMS MAY APPROACH SEVERE
LIMITS...WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS ACROSS THE
TRI STATE AREA SATURDAY. THERE WILL BE ENOUGH WIND SHEAR FOR A SLIGHT
RISK OF SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND.

OTHER THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS/JDK

In the hours before

Local storm report, Jun 3, 11:17 AM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             VONA                    39.30N 102.74W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            BROKEN WINDSHIELD AND MIRRORS ON CAR

0629 PM     HAIL             2 N JOES                39.68N 102.68W
06/02/2005  2.75 INCH        YUMA               CO   TRAINED SPOTTER

0632 PM     TORNADO          2 E JOES                39.65N 102.64W
06/02/2005                   YUMA               CO   TRAINED SPOTTER

            2 BRIEF TORNADOS TOUCHED DOWN OVER OPEN FIELDS

0640 PM     HAIL             KIRK                    39.62N 102.60W
06/02/2005  2.50 INCH        YUMA               CO   LAW ENFORCEMENT

0703 PM     HAIL             4 W FLAGLER             39.29N 103.14W
06/02/2005  2.50 INCH        KIT CARSON         CO   NWS EMPLOYEE

            ON KIT CARSON SIDE OF THE COUNTY LINE ON INTERSTATE 70

0714 PM     HAIL             FLAGLER                 39.29N 103.07W
06/02/2005  2.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

            DENTING CARS IN FLAGLER

0719 PM     HAIL             FLAGLER                 39.29N 103.07W
06/02/2005  2.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            2 5/8 INCH DIAMETER HAIL MEASURED BY SPOTTER

0730 PM     HAIL             SEIBERT                 39.30N 102.87W
06/02/2005  2.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

0731 PM     HAIL             5 NW SEIBERT            39.35N 102.93W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            HAIL FALLING FOR 20 MINUTES AND IS NOW COVERING THE
            GROUND

0736 PM     HAIL             SEIBERT                 39.30N 102.87W
06/02/2005  1.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0750 PM     HAIL             8 SSW IDALIA            39.59N 102.36W
06/02/2005  0.88 INCH        YUMA               CO   PUBLIC

0758 PM     HAIL             STRATTON                39.30N 102.60W
06/02/2005  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0759 PM     HAIL             3 W STRATTON            39.30N 102.66W
06/02/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

0809 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  2.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

0809 PM     HAIL             19 NNE BURLINGTON       39.56N 102.14W
06/02/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

0820 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0825 PM     HAIL             12 N KANORADO           39.51N 102.04W
06/02/2005  1.00 INCH        SHERMAN            KS   PUBLIC

0830 PM     HAIL             7 S BURLINGTON          39.20N 102.27W
06/02/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

0833 PM     HAIL             13 SW ST. FRANCIS       39.64N 101.97W
06/02/2005  0.88 INCH        CHEYENNE           KS   PUBLIC

0900 PM     HAIL             BETHUNE                 39.30N 102.42W
06/02/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0919 PM     HAIL             3 N KANORADO            39.38N 102.04W
06/02/2005  1.00 INCH        SHERMAN            KS   LAW ENFORCEMENT

0930 PM     HAIL             5 NW BURLINGTON         39.36N 102.34W
06/02/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

0930 PM     HAIL             16 NW KIT CARSON        38.93N 103.01W
06/02/2005  0.75 INCH        CHEYENNE           CO   PUBLIC

0934 PM     HAIL             WILD HORSE              38.82N 103.00W
06/02/2005  1.00 INCH        CHEYENNE           CO   LAW ENFORCEMENT

0935 PM     HAIL             11 N ATWOOD             39.97N 101.04W
06/02/2005  0.88 INCH        RAWLINS            KS   TRAINED SPOTTER

1030 PM     HAIL             19 SE COLBY             39.19N 100.80W
06/02/2005  0.88 INCH        THOMAS             KS   PUBLIC

            LEAVES STRIPPED OFF TREES

1054 PM     HAIL             9 NNW WESKAN            38.98N 102.02W
06/02/2005  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

1100 PM     HAIL             7 N WESKAN              38.96N 101.96W
06/02/2005  1.75 INCH        WALLACE            KS   TRAINED SPOTTER

            LASTED LESS THAN 5 MINUTES. THE HAIL DAMAGED HIS VEHICLE.

1100 PM     HAIL             COLBY                   39.39N 101.05W
06/02/2005  0.75 INCH        THOMAS             KS   PUBLIC

1129 PM     HAIL             12 N WALLACE            39.09N 101.59W
06/02/2005  1.00 INCH        WALLACE            KS   PUBLIC

1140 PM     HAIL             12 W WINONA             39.06N 101.47W
06/02/2005  1.00 INCH        LOGAN              KS   PUBLIC

1210 AM     TSTM WND DMG     BOGUE                   39.36N 99.69W
06/03/2005                   GRAHAM             KS   EMERGENCY MNGR

            VARIOUS TREE LIMBS DOWNED...UP TO 6 INCHES IN DIAMETER.

&&

KGIEDD
Local storm report, Jun 3, 11:59 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     3 SE OAKLEY             39.10N 100.81W
06/02/2005  70 MPH           LOGAN              KS   TRAINED SPOTTER

&&

KG

The radar

The Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wallace

When
June 3, 4:11 PM MST to 6:00 PM MST
Where
Wallace County, 7 mi N of Sharon Spgs
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -101.733

Water reported running across highway 27 between mile markers 148 and 150.

Flash Flood, Rawlins

When
June 3, 6:49 PM MST to 8:49 PM MST
Where
Rawlins County, 5 mi SW of Herndon
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -100.850

County roads under water between Herndon and Ludell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458902, 5458827.